Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 62, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 13, 2009, 8:14 PM MDT for Cherry County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2009, 8:14 PM MDT (02:14 UTC)
- Expired
- Jul 13, 2009, 9:00 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:20 PM MDT | TSTM WND DMG | 20 Ssw Valentine, NE | TREE BLOWN OVER AND NUMEROUS LARGE TREE LIMBS BROKEN BY THUNDERSTORM WIND GUSTS. |
| Jul 13, 8:38 PM MDT | TSTM WND GST 0 | 20 S Valentine, NE | NUMEROUS DEAD TREES BLOWN OVER BY THUNDERSTORM WINDS. |
| Jul 13, 8:38 PM MDT | TSTM WND GST 60 | 20 S Valentine, NE | NUMEROUS DEAD TREES BLOWN OVER BY THUNDERSTORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2857 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLBF 140214 TORLBF NEC031-140300- /O.NEW.KLBF.TO.W.0062.090714T0214Z-090714T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 914 PM CDT MON JUL 13 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1000 PM CDT * AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...OR 13 MILES SOUTH OF VALENTINE...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RURAL EASTERN CHERRY COUNTY AT 930 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS EXCEEDING 85 MPH. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4262 10019 4242 10060 4265 10074 4281 10066 TIME...MOT...LOC 0214Z 298DEG 18KT 4268 10056 $$ SPRINGER
1 follow-up statement
000 WWUS53 KLBF 140232 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 932 PM CDT MON JUL 13 2009 NEC031-140300- /O.CON.KLBF.TO.W.0062.000000T0000Z-090714T0300Z/ CHERRY NE- 932 PM CDT MON JUL 13 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST CENTRAL CHERRY COUNTY... AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...OR 14 MILES SOUTH OF VALENTINE...MOVING SOUTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR... 9 MILES NORTHEAST OF VALENTINE NATIONAL WILDLIFE REFUGE BY 955 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS EXCEEDING 70 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WESTERN NEBRASKA. && LAT...LON 4262 10019 4242 10060 4265 10074 4281 10066 TIME...MOT...LOC 0231Z 305DEG 10KT 4266 10058 $$ SPRINGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:38 PM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 13, 2:38 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT MON JUL 13 2009 .DISCUSSION... ANOTHER ACTIVE DAY IS INSTORE FOR THE FORECAST AREA. SURFACE LOW DEVELOPING OVER FAR NW SD THIS AFTERNOON...WHILE A TROF LIES ACROSS THE FRONT RANGE OF THE ROCKIES. ALSO HAVE A NORTH/SOUTH THERMAL BOUNDARY OVER THE CENTRAL NEBRASKA...CAUSE BY CLOUDS OVER CENTRAL/EASTERN NEB. TONIGHT...THUNDERSTORMS ARE HIGHLY LIKELY EVENTUALLY...AND A GOOD CHANCE FOR SOME TO REACH SEVERE LIMITS. ALREADY HAVE WATCH BOXES TO THE NORTH AND WEST. AFTERNOON HEATING HAS ERODED MOST OF THE CAP OVER CENTRAL NEBRASKA...WHERE DEW PTS AROUND 70 DEGREES. FURTHER WEST DEW PTS LOWER...HAVE STILL HAVE A SMALL CAP IN PLACE. 12Z MODELS HAVING A VERY DIFFICULT TIME WITH THE NUMEROUS BOUNDARIES...AS NONE HAVE QPF WHERE THUNDERSTORMS HAVE BEEN SO FAR THIS AFTERNOON. 18Z RUN STARTING TO COME IN...AND QUICK ANALYSIS HAS MUCH BETTER PLACEMENT OF CURRENT ACTIVITY...ALTHOUGH MODELS DID NOT HANDLE LAST NIGHTS ACTIVITY VERY WELL. 18Z KLBF SOUNDINGS SHOWED LI/S ALREADY AT -7.0 AND WHEN MODIFIED FOR LATEST OB...STILL HAVE A SMALL CAP /-15 J/KG/ AND A VERY UNSTABLE ATMOSPHERE. COLD FRONT TO PUSH ACROSS THE AREA OVERNIGHT AND TOMORROW MORNING...AND AM EXPECTING TO SEE THUNDERSTORMS DEVELOP ALONG THE FRONT. ALSO HAVE A SLIGHT CHANCE FOR DEVELOP OVER EASTERN ZONES WELL AHEAD OF THE FRONT...MAINLY THIS EVENING. CLOUDS MAY HAVE BEEN ENOUGH TO KEEP THIS FROM FIRING. SHEER IS GOOD AND EXPECT SOME ROTATING THUNDERSTORMS...HOWEVER OVERNIGHT FAVORS HAIL...BUT A TORNADO CAN NOT BE RULED OUT. SLIGHTLY COOLER AND DRIER AIR FILLS IN BEHIND THE FRONT FOR TUESDAY. EXPECT THE FRONT LOCATION TO BE SOUTH AND EAST OF THE AREA...THUS HAVE GONE DRY. HOWEVER...DRY SPELL TO BE SHORT LIVED...AS FRONT LIFTS BACK NORTH FOR WEDNESDAY. MEANWHILE A RIDGE BEGINS TO BUILD NORTH FROM THE DESERT SOUTHWEST INTO THE WESTERN ROCKIES. THIS WILL CONTINUE TO KEEP US IN AN ACTIVE PATTERN FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. TEMPERATURES TO BE SEASONAL /80S AND LOWER 90S/ AND MOISTURE WILL RETURN TO THE REGION...THUS LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS REMAIN IN THE FORECAST. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT. VISIBILITIES MAY DROP TO LOW MVFR CONDITIONS IN HEAVY RAIN WITH THE THUNDERSTORMS. CIGS WILL REMAIN VFR. THE COLD FRONT WILL LIKELY EXTEND ALONG A LINE FROM NEAR KANW TO KLBF BY 12Z TUE. EAST OF THIS FRONT...EXPECT THE SOUTHERLY WINDS USHERING ABUNDANT MOISTURE INTO THE AREA TO PRODUCE MVFR/IFR CIGS IN STRATUS CLOUDS. WEST OF THE FRONT...WESTERLY DOWNSLOPE WINDS WILL KEEP SKIES VFR. THE ONE CAVEAT IS THE ACTUAL LOCATION OF THE FRONT. COMPUTER MODELS ARE NOT IN AGREEMENT WITH THIS SO THE LOCATION GIVEN ABOVE IS MY BEST ESTIMATION SO THEREFORE DID NOT INCLUDE THE MVFR CIGS IN THE KLBF TAF. THE FRONT WILL MARCH EASTWARD WITH MVFR CIGS BECOMING VFR IN THE KBBW AREA BY 17Z AND KONL BY 19Z. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...MASEK AVIATION...DDB
Hazardous weather outlook, Jul 13, 2:28 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 PM CDT MON JUL 13 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-142030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 328 PM CDT MON JUL 13 2009 /228 PM MDT MON JUL 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS WESTERN NEBRASKA TONIGHT WITH THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT ACROSS WESTERN CHERRY COUNTY AND THE EASTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT FROM WEDNESDAY NIGHT THROUGH SUNDAY NIGHT AS SOUTHEAST UPSLOPE WINDS COMBINE WITH WEAK UPPER LEVEL DISTURBANCES TO PROVIDE A MOIST...UNSTABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS...DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
In the hours before
Local storm report, Jul 13, 7:29 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FUNNEL CLOUD 10 SW VALENTINE 42.77N 100.69W
07/13/2009 CHERRY NE PUBLIC
&&
CARMELLocal storm report, Jul 13, 7:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 8 SW VALENTINE 42.79N 100.66W
07/13/2009 M1.00 INCH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Jul 13, 7:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL VALENTINE 42.87N 100.55W
07/13/2009 M1.75 INCH CHERRY NE LAW ENFORCEMENT
SHERIFF REPORTED GOLFBALL SIZED HAIL ON HIGHWAY 97 AT THE
NIOBRARA RIVER.
&&
CARMELLocal storm report, Jul 13, 8:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL CROOKSTON 42.93N 100.75W
07/13/2009 M1.50 INCH CHERRY NE PUBLIC
QUARTER TO PING BALL SIZED HAIL OCCURRING AT TIME OF
REPORT.
&&
CARMELLocal storm report, Jul 13, 8:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 9 SW CROOKSTON 42.83N 100.88W
07/13/2009 M1.50 INCH CHERRY NE PUBLIC
QUARTER TO PING PONG BALL SIZED HAIL OCCURRING AT TIME OF
REPORT.
&&
CARMELLocal storm report, Jul 13, 8:05 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM FUNNEL CLOUD 16 S CROOKSTON 42.69N 100.75W
07/13/2009 CHERRY NE PUBLIC
RANCH HAND SAW 2 BRIEF FUNNEL CLOUDS DIP DOWN WHERE SNAKE
AND NIOBRARA RIVERS COME TOGETHER.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:30 PM MDT | Tornado Warning | LBF | Cherry | 60 min |
| Jul 13, 6:34 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 41 min |
| Jul 13, 6:39 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 66 min |
| Jul 13, 7:07 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith | 38 min |
| Jul 13, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 47 min |
| Jul 13, 7:15 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, Keith | 45 min |
| Jul 13, 7:24 PM MDT | Tornado Warning | LBF | Cherry | 51 min |
| Jul 13, 8:01 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 44 min |
| Jul 13, 8:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 26 min |
| Jul 13, 8:44 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 29 min |
| Jul 13, 8:54 PM MDT | Tornado Warning | LBF | Cherry | 51 min |
| Jul 13, 9:43 PM MDT | Tornado Warning | LBF | Cherry | 32 min |
| Jul 13, 10:35 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 55 min |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.